Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 85, NWS Grand Rapids, MI

September 7, 2001Mason County, Oceana County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 7, 2001, 11:54 PM EDT for Mason County, Oceana County, Michigan. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 11:54 PM EDT (03:54 UTC)
Expired
Sep 8, 2001, 1:00 AM EDT
In force
66 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Mason County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 11:56 PM EDTThunderstorm Wind 53 EHart, MI
Sep 8, 12:16 AM EDTThunderstorm Wind 53 EFerry, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2001-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2001-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1318 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WUUS53 KGRR 080355
SVRGRR
MIC105-127-080500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1154 PM EDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OCEANA COUNTY IN WEST CENTRAL MICHIGAN
  MASON COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 100 AM EDT

* AT 1151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM FROM  7 MILES WEST OF MANISTEE
  TO 13 MILES SOUTHWEST OF HART...MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   LITTLE POINT SABLE AROUND MIDNIGHT EDT
   LUDINGTON AROUND 1205 AM EDT
   PENTWATER AROUND 1210 AM EDT
   MEARS AROUND 1215 AM EDT
   HART...WEARE AROUND 1225 AM EDT
   SCOTTVILLE AROUND 1230 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 10:57 PM EDT, 57 minutes earlier.

Area forecast discussion, Sep 7, 10:57 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1057 PM EDT FRI SEP 7 2001

CLUSTER OF THUNDERSTORMS OVER WESTERN LAKE MICHIGAN IS MOVING EAST
NORTHEAST.  THESE STORMS WILL TRACK INTO MY WESTERN COUNTIES OVER
THE NEXT TWO HOURS.  NOT MUCH SEVERE WEATHER REPORTED FOR THE
LAKESHORE COUNTIES OF WISCONSIN...BUT SOME INCREASE HAS BEEN NOTED
OVER THE CENTRAL PART OF THE LAKE IN THE PAST TWO VOLUME SCANS.
PROFILER FROM NORTHWEST INDIANA TO SOUTHWEST WISCONSIN SHOW GOOD
CONVERGENCE IN THE LOW LEVELS...WHICH SHOULD CONTINUE TO SUPPORT
THESE STORMS.  500 MB WINDS RUNNING 45 KNOTS IN SOUTHWEST
WISCONSIN...THUS CANNOT RULE OUT SOME STRONG WINDS. WILL GO WITH
LIKELY SHOWERS AND THUNDERSTORMS FOR TONIGHT ALL ZONES.

.GRR...NONE

MJS

In the hours before

Local storm report, Sep 7, 6:07 PM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
607 PM EDT FRI SEP 7 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    DELTON                    MI   WIND DAMAGE
09/07/01   BARRY                          NUMEROUS LARGE TREES DOWN
                                          ALONG 5 MILES STRECH FROM
                                          DELTON TO GULL LAKE
                                          REPORTED BY LAW ENFORCEMENT

0540 PM    5 N NASHVILLE             MI   WIND DAMAGE
09/07/01   BARRY                          SEVERAL 10 INCH DIAMETER
                                          TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

JK
Local storm report, Sep 7, 6:09 PM EDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
609 PM EDT FRI SEP 7 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    ALMA                      MI   WIND DAMAGE
09/07/01   GRATIOT                        TREES BLOWN DOWN DUE TO
                                          THUNDERSTORMS WINDS.
                                          REPORTED BY LAW ENFORCEMENT

WDM
Local storm report, Sep 7, 6:20 PM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
620 PM EDT FRI SEP 7 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    GRAND LEDGE               MI   WIND DAMAGE
09/07/01   EATON                          TREES BLOWN DOWN DUE TO
                                          THUNDERSTORM WINDS.
                                          REPORTED BY LAW ENFORCEMENT

GREENE
Local storm report, Sep 7, 9:08 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
908 PM EDT FRI SEP 7 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0518 PM    SARANAC                   MI   WIND DAMAGE
09/07/01   IONIA                          TWELVE LARGE TREES BLOWN
                                          DOWN AND SEVERAL TELEPHONE
                                          POLES DOWNED DUE TO
                                          THUNDERSTORM WINDS.
                                          REPORTED BY SPOTTERS

KWG
Local storm report, Sep 7, 9:40 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
940 PM EDT FRI SEP 7 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0518 PM    BATTLE CREEK              MI   WIND DAMAGE
09/07/01   CALHOUN                        SEVERAL TREES KNOCKED DOWN
                                          REPORTED BY LAW ENFORCEMENT

0628 PM    OLIVE                     MI   WIND DAMAGE
09/07/01   CLINTON                        TREE DOWN ACROSS ROAD
                                          REPORTED BY LAW ENFORCEMENT

0638 PM    WESTCHESTER HEIGHTS       MI   WIND DAMAGE
09/07/01   CLINTON                        TREE REPORTED DOWN IN
                                          SLEEPY HOLLOW STATE PARK
                                          REPORTED BY SPOTTERS

0805 PM    LIBERTY                   MI   WIND DAMAGE
09/07/01   JACKSON                        SEVERAL TREES KNOCKED DOWN
                                          REPORTED BY LAW ENFORCEMENT

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:09 PM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo51 min
Sep 8, 4:04 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton41 min
Sep 8, 4:24 PM EDTSevere Thunderstorm WarningGRRIngham36 min
Sep 8, 4:35 PM EDTSevere Thunderstorm WarningGRRKent55 min
Sep 8, 4:52 PM EDTSevere Thunderstorm WarningGRRMontcalm53 min
Sep 8, 5:08 PM EDTSevere Thunderstorm WarningGRRVan Buren52 min
Sep 8, 6:04 PM EDTSevere Thunderstorm WarningGRRBarry41 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.